Hail, Ector
- When
- June 5, 4:09 PM CST to 4:11 PM CST
- Where
- Ector County, 2.35 mi W of Notrees
- Measured
- 1 in hail
- Reported by
- Trained Spotter
- Coordinates
- 31.920, -102.790
Intense heating along a dryline and upper level support from a speed max resulted in severe thunderstorms across portions of the Lower Trans Pecos of southwest Texas.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS MAF wrote it up.
Intense heating along a dryline and upper level support from a speed max resulted in severe thunderstorms across portions of the Lower Trans Pecos of southwest Texas.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Midland/Odessa, TX wrote its last area forecast discussion before the first event at Jun 5, 1:02 PM CST, 3 hours 7 minutes earlier.
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
202 PM CDT FRI JUN 5 2009
.DISCUSSION...
AN UPPER RIDGE JUTTING NORTHEASTWARD OVER THE AREA WILL FLATTEN AS A
CUTOFF LOW CURRENTLY OVER CALIFORNIA AND NEVADA OPENS AND EJECTS
NORTHEASTWARD INTO THE NORTHERN PLAINS. THE RESULTING SOUTHWEST
FLOW ALOFT OVER THE AREA WILL THEN PERSIST THROUGH THE EXTENDED
FORECAST. A DRYLINE WILL SHARPEN UP THIS AFTERNOON...THEN MORE SO
SATURDAY AND SUNDAY BEFORE POSSIBLY TAKING UP RESIDENCE MAINLY EAST
OF THE CWA MONDAY OR TUESDAY. WILL CARRY AT LEAST A SLIGHT CHANCE
OF THUNDERSTORMS IN THE AFTERNOON AND EVENING THROUGH SUNDAY. SOME
OF THE STORMS COULD BE SEVERE EACH OF THESE AFTERNOONS AND EVENINGS
WITH LARGE HAIL...DAMAGING WINDS AND LOCALLY HEAVY RAINFALL THE MAIN
THREATS. ALTHOUGH THUNDERSTORM ACTIVITY WILL WANE WITH THE LOSS OF
HEATING...SOME CONVECTION COULD PERSIST FOR MUCH OF TONIGHT...AND
AGAIN SATURDAY NIGHT AND SUNDAY NIGHT.
HOT TEMPERATURES ARE ALSO EXPECTED WITH THE ABOVE FLOW PATTERN. A
LOW LEVEL THERMAL RIDGE WILL RESIDE OVER THE AREA MORE OFTEN THAN
NOT THROUGH THE EXTENDED...AND WILL BE AIDED BY DOWNSLOPE WINDS TO
PRODUCE THE HOT TEMPERATURES. SOME GREENING OF FOLIAGE ACROSS THE
AREA WILL LIMIT TEMPERATURES A LITTLE...BUT SOME RECORD HIGHS COULD
BE CHALLENGED TUESDAY THROUGH FRIDAY NEXT WEEK.
&&
.FIRE WEATHER...
DRY LIGHTNING STRIKES WILL BE POSSIBLE TODAY...MAINLY OVER THE
DAVIS AND GLASS MOUNTAINS AS THE LOWER LEVELS OF THE ATMOSPHERE
BEGIN TO DRY OUT. MORE DRY LIGHTNING STRIKES WILL BE POSSIBLE
SATURDAY AFTERNOON OVER THESE SAME AREAS AND THE STOCKTON
PLATEAU...IF NOT SUNDAY AFTERNOON TOO. CRITICAL FIRE WX
CONDITIONS ARE EXPECTED TO DEVELOP ACRS SE NM PLAINS AND THE GDP
MTNS THIS WEEKEND. AS DRIER AIR OVERSPREADS SE NM/GDP MTNS TEMPS
ON SAT WILL INCREASE INTO THE 80S IN THE HIER ELEVATIONS AND TO
N100 IN LOWER ELEVATIONS RESULTING MIN RH/S NEAR 10 PCT ACRS MUCH
OF THESE AREAS. ACRS THE PLAINS THE STRONGEST WINDS WILL BE
FAVORED N OF HIGHWAY 62/180 AS AN AREA OF SFC LOW PRESSURE
DEVELOPS INVOF SE COLORADO. PLAINS WINDS OF 20-25 MPH SEEM
LIKELY. IN THE MTNS 10,000 FT WINDS OF 25 MPH WILL HAVE GOOD
CHANCE TO MIX DOWN AND AFFECT MUCH OF THE GDP MTNS. THERE HAS
BEEN SOME RAIN ACRS THESE AREAS THE LAST FEW WEEKS...HOWEVER LAND
MANAGERS IN SE NM ARE STILL CONCERNED THAT SOME AREAS WILL BE DRY
ENOUGH TO SUPPORT HIGH FIRE DANGER.
A RED FLAG WARNING WILL BE ISSUED FOR SATURDAY. THE DRY/HOT
PATTERN WILL AMPLIFY FURTHER SUNDAY AS 10,000 FT WINDS INCREASE
AND ALIGN BETTER WITH THE SFC PRESSURE PATTERN. HOT WX WILL
CONTINUE RIGHT ON INTO THE MIDDLE OF NEXT WEEK AND BY THEN A
DRYING TREND WILL BE WELL ESTABLISHED ACRS ALL OF THE AREA. FIRE
WEATHER WATCH HAS BEEN ADDED FOR SUN FOR SE PLAINS/GDP MTNS AND
THE VAN HORN AREA.
&&
.PRELIMINARY POINT TEMPS/POPS...
BIG SPRING TX 69 99 72 100 / 30 30 30 20
CARLSBAD NM 66 99 66 98 / 20 10 10 10
DRYDEN TX 71 97 71 98 / 20 10 10 20
FORT STOCKTON TX 70 99 71 101 / 40 20 20 20
GUADALUPE PASS TX 65 92 64 92 / 10 10 10 10
HOBBS NM 64 95 67 96 / 30 10 10 10
MARFA TX 56 90 57 93 / 20 20 10 10
MIDLAND INTL AIRPORT TX 68 98 71 99 / 30 20 20 10
ODESSA TX 70 98 72 99 / 30 20 20 10
WINK TX 71 101 71 102 / 30 10 10 10
&&
.MAF WATCHES/WARNINGS/ADVISORIES...
NM...RED FLAG WARNING FROM 11 AM TO 9 PM MDT SATURDAY FOR THE
FOLLOWING ZONES... GUADALUPE MOUNTAINS NP/LINCOLN NF/LNZ...
SOUTHEAST PLAINS/BLM ROSWELL/LNZ.
FIRE WEATHER WATCH FROM SUNDAY MORNING THROUGH SUNDAY EVENING
FOR THE FOLLOWING ZONES... GUADALUPE MOUNTAINS NP/LINCOLN
NF/LNZ...SOUTHEAST PLAINS/BLM ROSWELL/LNZ.
TX...RED FLAG WARNING FROM 11 AM TO 9 PM MDT SATURDAY FOR THE
FOLLOWING ZONES... GUADALUPE MOUNTAINS.
FIRE WEATHER WATCH FROM SUNDAY AFTERNOON THROUGH SUNDAY EVENING
FOR THE FOLLOWING ZONES... GUADALUPE MOUNTAINS...VAN HORN
AND HIGHWAY 54 CORRIDOR.
&&
49/67HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX 229 PM CDT FRI JUN 5 2009 NMZ027>029-033-034-TXZ045>048-050>053-057>063-067>070-074-075- 079>082-258-061930- GUADALUPE MOUNTAINS OF EDDY COUNTY-EDDY COUNTY PLAINS- NORTHERN LEA COUNTY-CENTRAL LEA COUNTY-SOUTHERN LEA COUNTY-GAINES- DAWSON-BORDEN-SCURRY-ANDREWS-MARTIN-HOWARD-MITCHELL- VAN HORN AND HIGHWAY 54 CORRIDOR-REEVES COUNTY AND UPPER TRANS PECOS- LOVING-WINKLER-ECTOR-MIDLAND-GLASSCOCK-WARD-CRANE-UPTON-REAGAN- DAVIS/APACHE MOUNTAINS AREA-PECOS-PRESIDIO VALLEY-MARFA PLATEAU- BIG BEND AREA-TERRELL-GUADALUPE MOUNTAINS- 229 PM CDT FRI JUN 5 2009 /129 PM MDT FRI JUN 5 2009/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST NEW MEXICO...SOUTHWEST TEXAS AND WEST TEXAS. .DAY ONE...THIS AFTERNOON AND TONIGHT SCATTERED THUNDERSTORMS WILL BE POSSIBLE INTO THE EVENING ACROSS MUCH OF WEST TEXAS AND SOUTHEASTERN NEW MEXICO. SOME SEVERE STORMS ARE POSSIBLE WITH LARGE HAIL AND DAMAGING WINDS THE BIGGEST THREATS. THE FAVORED AREA FOR SEVERE STORMS WILL GENERALLY BE EAST OF A LINE FROM CROSSROADS NEW MEXICO...TO PECOS...TO MARFA. ISOLATED DRY LIGHTNING WILL BE POSSIBLE ACROSS WESTERN PARTS OF THE TRANS PECOS INTO EARLY EVENING. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY ISOLATED TO SCATTERED THUNDERSTORMS WILL BE POSSIBLE BOTH SATURDAY AND SUNDAY ACROSS THE PERMIAN BASIN AND TRANS PECOS. HAIL...GUSTY WINDS...AND LOCALLY HEAVY RAINFALL WILL BE POSSIBLE WITH ANY STORMS THAT DEVELOP MAINLY NEAR AND EAST OF THE PECOS RIVER. CRITICAL FIRE WEATHER CONDITIONS WILL BE POSSIBLE ACROSS THE GUADALUPE MOUNTAINS AND SOUTHEAST NEW MEXICO PLAINS SATURDAY AFTERNOON. 20 FOOT WINDS SPEEDS IN EXCESS OF 20-35 MPH ALONG WITH RELATIVE HUMIDITY LEVELS NEAR 10 PERCENT ARE EXPECTED AND A RED FLAG WARNING HAS BEEN ISSUED FOR SATURDAY AFTERNOON. CRITICAL FIRE WEATHER CONDITIONS ARE AGAIN EXPECTED SUNDAY FOR THESE AREAS INCLUDING VAN HORN. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED BRIEFLY THIS EVENING. THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES... AND STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN MIDLAND CAN BE FOUND ON THE INTERNET AT /LOWER CASE/ HTTP://WEATHER.GOV/MIDLAND
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
114 PM CDT FRI JUN 05 2009
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1150 PM TSTM WND GST 3 N LOVINGTON 32.99N 103.35W
06/04/2009 M60.00 MPH LEA NM PUBLIC
2 DISTRIBUTION POWER POLES BLOWN DOWN
&&
ALEXANDER.LYSTERPRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
128 PM CDT FRI JUN 05 2009
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1150 PM TSTM WND GST 3 N LOVINGTON 32.99N 103.35W
06/03/2009 M60.00 MPH LEA NM PUBLIC
2 DISTRIBUTION POWER POLES BLOWN DOWN
&&
ALEXANDER.LYSTERSPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX 405 PM CDT FRI JUN 5 2009 TXZ075-052145- PECOS- 405 PM CDT FRI JUN 5 2009 ...SIGNIFICANT WEATHER ALERT... THIS SIGNIFICANT WEATHER ALERT IS FOR NORTH CENTRAL PECOS COUNTY. AT 402 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE MONITORING A STRONG THUNDERSTORM THAT WAS LOCATED 5 MILES NORTH OF FORT STOCKTON...MOVING NORTHEAST AT 15 MPH. THIS STORM WILL BE CAPABLE OF PRODUCING STRONG WIND GUSTS OF 40 TO 50 MPH...SMALL HAIL...NUMEROUS CLOUD TO GROUND LIGHTNING STRIKES AND HEAVY RAIN. THE STORM WILL CROSS STATE HIGHWAY 18 NORTH OF FORT STOCKTON. REMEMBER...IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE STRUCK BY LIGHTNING. BE PREPARED TO SEEK SAFE SHELTER INDOORS UNTIL THE STORM HAS PASSED.
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX 432 PM CDT FRI JUN 5 2009 TXZ060-067-052200- WINKLER-WARD- 432 PM CDT FRI JUN 5 2009 ...SIGNIFICANT WEATHER ALERT... THIS SIGNIFICANT WEATHER ALERT IS FOR NORTHERN WARD AND SOUTHEASTERN WINKLER COUNTIES. AT 429 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE MONITORING A THUNDERSTORM THAT WAS INCREASING IN INTENSITY ACROSS NORTHERN WARD COUNTY...ABOUT 8 MILES NORTHWEST OF MONAHANS...MOVING NORTHEAST AT 15 MPH. THIS STORM WILL CAPABLE OF PRODUCING PEA TO MARBLE SIZED HAIL...STRONG WIND GUSTS NEAR 50 MPH...FREQUENT CLOUD TO GROUND LIGHTNING STRIKES AND VERY HEAVY RAIN. THIS STORM WILL IMPACT HIGHWAY 18 BETWEEN MONAHANS AND KERMIT. STORM INTENSITY IS INCREASING. RESIDENTS OF NORTHERN WARD AND SOUTHEASTERN WINKLER COUNTIES SHOULD MONITOR THE WEATHER SITUATION CLOSELY. LISTEN FOR WARNINGS AND REMAIN ALERT FOR RAPIDLY CHANGING WEATHER CONDITIONS.
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX 452 PM CDT FRI JUN 5 2009 TXZ075-052230- PECOS- 452 PM CDT FRI JUN 5 2009 ...SIGNIFICANT WEATHER ALERT... THIS SIGNIFICANT WEATHER ALERT IS FOR CENTRAL PECOS COUNTY. AT 451 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE MONITORING A LINE OF STRONG THUNDERSTORMS THAT EXTEDNED FROM FORT STOCKTON TO SOUTH OF IMPERIAL...MOVING EAST AT 20 MPH. THESE STORMS WILL CAPABLE OF PRODUCING PEA TO MARBLE SIZED HAIL...STRONG WIND GUSTS NEAR 50 MPH...FREQUENT CLOUD TO GROUND LIGHTNING STRIKES AND VERY HEAVY RAIN. PEOPLE IN CENTRAL PECOS COUNTY...INCLUDING THE CITY OF FORT STOCKTON...SHOULD MONITOR THE WEATHER SITUATION CLOSELY. LISTEN FOR WARNINGS AND REMAIN ALERT FOR THREATENING WEATHER CONDITIONS. SEEK SAFE SHELTER INDOORS UNTIL THE STORMS HAVE PASSED.
The Midland/Odessa radar (KMAF), 57 km away, was scanning. The volume nearest the first event began at 22:10 UTC.
1 hail, 1 thunderstorm wind. Local standard time, as filed.
Damage was done to a 24 story building near downtown Midland, TX. Large wood panels, each weighing between 200 to 300 pounds 4'x4'x1', were torn off the outside of the structure near the 6th and 7th floors. This has required the building to be re-engineered, with the removal of an additional 150 panels from the structure. The time of this report was estimated.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Texas in 2009Every state in 2009This day in weather historyWarnings in Texas, June 2009
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 181444, 181447.